Ohio, 2019

Flash Flooding and Flooding in Ohio, June 17 to 22, 2019

June 17 to 22, 2019 · NWS CLE · 12 events in 5 counties and zones

A stationary front supported widespread showers and thunderstorms across northern and central Ohio. During the overnight of June 16th into the morning of the 17th heavy showers developed along this boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A stationary front supported widespread showers and thunderstorms across northern and central Ohio. During the overnight of June 16th into the morning of the 17th heavy showers developed along this boundary. Warm and humid conditions with precipitable water values around 1.75-2.0 supported very efficient rainfall with rainfall rates exceeding 3 inches per hour. Three day totals in this area were 3 to 6 inches with saturated ground conditions and already swollen rivers and creeks. The National Weather Service had a flood watch in effect for the entire region. Numerous flash floods on the 16th and continued wet ground conditions supported rapid runoff with the rainfall during the early morning of the 17th. The additional rainfall 1.5 to 2.5 inches triggered flash floods and significant river flooding across the Tuscarawas watershed. Hundreds of homes and businesses in southern Summit County were flooded in Norton, Barberton, Clinton, New Franklin, and Copley Township. Canal Fulton (Stark County), Rittman (Medina and Wayne County), Chippewa Lake (Medina County), and Massillon (Stark County) also sustained major damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 17, 3:21 AM EST, 3 minutes earlier.

Area forecast discussion, Jun 17, 3:21 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
421 AM EDT Mon Jun 17 2019

.SYNOPSIS...
A stalled front remains over the area. Several weak low pressure
systems will move along the front before it is pushed south of
the area on Tuesday. High pressure will attempt to build in from
the north on Tuesday into Wednesday. However, another low
pressure system enters the region on Wednesday night for the end
of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
Another round of flooding rains this morning with flash flood
warnings for wayne and AShland counties. There is concern for
Medina and Summit counties if the rainfall rates dont decrease
soon.

Otherwise the stationary frontal boundary will continue to be
pushed around by outflow from the showers and thunderstorms
into tonight. Locally heavy rain remains most likely near and
south of a line from Findlay to Medina to Warren. There will be
additional development this afternoon but the coverage remains
uncertain as we await the next ripple of low pressure. If all
goes as the models are indicating we final getting a strong
enough piece of high pressure to the north of the region to push
the front out of northern OH and NW PA at some point on Tuesday.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
We will continue to remain in an active weather pattern through the
end of the week. We will have a break in between systems Tuesday
night with a few lingering showers possible over the far eastern
portion of the area. The next mid level wave in the 500 mb westerlies
flow will begin to move across the Midwest on Wednesday into the
Ohio River Valley region by Wednesday night. The stalled out frontal
boundary over Ohio will lift northward in response to the
approaching wave. Guidance shows a stronger area of low pressure
developing over the Midwest and tracking towards Lake Erie by
Thursday morning. The GFS is a little faster than the EURO solutions
but both have the same idea with a 997 mb low aiming for Lake Erie
on Thursday and moving across the lake late on Thursday.

We will have to watch the track of this surface low and areas to the
south and east of the track. This area will be in the warm sector of
a warm and very rich moisture content airmass. We can't rule out the
threat some strong to severe convection and given the low LCL
heights with this tropical airmass and more wind shear in the lower
atmosphere. It is something to keep an eye on Thursday afternoon
along and south of the boundary and low track. Heavy rainfall and
flooding threat will remain on the high side as well with efficient
rainfall rates given the moisture content. PW values will be between
1.75 and 2.25 inches. Surface winds will also become breezy with the
stronger low pressure in the area and when it exits the region late
in the week. The rain and storm system will exit the are by late
Thursday night.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
Weak high pressure will build across the area on Friday with a break
in the rain chances and drier weather for a day. The next
disturbance in the flow will bring back the rain and storm chances
by Saturday into Sunday.  We will also see a deeper southwesterly
flow developing which will finally push the boundary northward
across the lake. We will be in a warmer airmass for the weekend with
high temperatures back into the lower 80s. It looks very warm and
humid with scattered rain chances next weekend. QPF for the next 7
days total will average between 2 and 4 inches for northern Ohio
into northwest Pennsylvania.

&&

.AVIATION /06Z Monday THROUGH Friday/...
Very moist airmass remains over the region. This will mean low
clouds and fog across the region through at least mid morning.
The IFR or lower conditions will attempt to improve to MVFR
away from the showers and thunderstorms by the afternoon. Bulk
of the showers and thunderstorms will be near and south of a
line from KFDY to Medina to KYNG. However all locations could
see passing showers or thunderstorm.

Winds will be variable with the stationary boundary in the
area. Strongest winds will be near the thunderstorms.

OUTLOOK...Non-VFR possible possible in low clouds and fog
through Friday. Showers and thunderstorms will also occur on
Tuesday and again Wednesday night through Thursday night.

&&

.MARINE...
The stalled frontal boundary well remain just south of the lakeshore
today. Weak northeast surface flow will continue on the lake today
through Tuesday between 8 and 12 knots with weak high pressure
nosing in from Ontario. Winds will become more light and variable by
Tuesday night and Wednesday as the front slowly lifts northward
closer to the lake. A stronger area of low pressure will develop
across the Midwest and move towards Lake Erie by Thursday. A 997 mb
low will move east to west across the lake on Thursday. Winds will
shift to southerly and increase ahead of the low pressure center
followed by a shift to northerly Thursday night into Friday behind
the exiting low pressure system. Northerly winds of 10 to 15 knots
can be expected by Friday. Weak high pressure will build in by
Friday night with light and variable winds. Easterly winds return on
the lake by Saturday ahead of the next area of low pressure.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through late tonight for OHZ017-020>023-
     027>033-036>038-047.
PA...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...MM
MARINE...Griffin
Hazardous weather outlook, Jun 16, 3:09 PM EST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
409 PM EDT Sun Jun 16 2019

OHZ003-006>014-018-019-089-PAZ001>003-172015-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Seneca-Huron-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
409 PM EDT Sun Jun 16 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ017-020>023-027>033-036>038-047-172015-
Hancock-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-
Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
409 PM EDT Sun Jun 16 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE MONDAY NIGHT...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-172015-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
409 PM EDT Sun Jun 16 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 17, 12:06 AM EST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Cleveland OH
106 AM EDT Mon Jun 17 2019

OHZ029-030-036>038-047-170630-
Holmes-Marion-Richland-Ashland-Morrow-Knox-
106 AM EDT Mon Jun 17 2019

...A LINE OF HEAVY RAINFALL WILL AFFECT SOUTHERN RICHLAND...
MARION...SOUTHEASTERN ASHLAND...MORROW...HOLMES AND KNOX COUNTIES...

At 103 AM EDT, radar indicated an area of very heavy rain located
along a line extending from near Bellefontaine to Delaware to near
Gambier. Movement was east northeast at 20 mph. Torrential rainfall
is possible with these storms, and may cause localized flooding. Do
not drive your vehicle through flooded roadways.

LAT...LON 4027 8274 4035 8275 4036 8293 4042 8294
      4044 8325 4051 8325 4051 8342 4068 8342
      4072 8273 4069 8213 4067 8213 4067 8165
      4044 8167 4045 8218 4024 8220
TIME...MOT...LOC 0503Z 247DEG 24KT 4039 8381 4030 8310 4033 8232
Special weather statement, Jun 17, 2:08 AM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Cleveland OH
308 AM EDT Mon Jun 17 2019

OHZ009>014-019>023-089-PAZ001>003-171000-
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-
Summit-Portage-Trumbull-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
Including the cities of Sandusky, Lorain, Cleveland, Mentor,
Chardon, Jefferson, Norwalk, Medina, Akron, Ravenna, Warren,
Ashtabula, Erie, Edinboro, and Meadville
308 AM EDT Mon Jun 17 2019

...PATCHY DENSE FOG DEVELOPING ACROSS THE AREA....

Patchy dense fog is developing across north central Ohio into
northwest Pennsylvania. Visibilites will drop to a quarter of a
mile or less at times.

Motorists are urged to slow down and be prepared for rapid
changes in visibility. Use your low beam headlights when in the
thicker fog.
Local storm report, Jun 17, 3:05 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
405 AM EDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 AM     FLOOD            POLK                    40.95N 82.22W
06/17/2019                   ASHLAND            OH   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORT HIGH WATER AND
            IMPASSABLE ROADS ON ROUTE 89 AND ROUTE 800
            NEAR POLK.

&&

MG
Local storm report, Jun 17, 3:17 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
417 AM EDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 AM     FLASH FLOOD      2 E POLK                40.94N 82.18W
06/17/2019                   ASHLAND            OH   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORT EXTREMELY HIGH WATER
            ON NUMEROUS COUNTY ROADS ACROSS NORTHERN
            ASHLAND COUNTY. TOWNSHIP ROAD NEAR ROUTE 800
            AT REDHAW CREEK IS COMPLETELY WASHED OUT AND
            IMPASSABLE.

&&

MG
Local storm report, Jun 17, 3:24 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
424 AM EDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 AM     FLASH FLOOD      2 ENE POLK              40.96N 82.18W
06/17/2019                   ASHLAND            OH   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS ROUTE 700 NEAR WOLF
            RUN CREEK IS IMPASSABLE DUE TO HIGH, SWIFT
            WATER OVER THE ROAD.

&&

MG

The radar

The Cleveland radar (KCLE), 60 km away, was scanning. The volume nearest the first event began at 08:22 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 4 flood. Local standard time, as filed.

Flash Flood, Ashland

When
June 17, 3:24 AM EST to 8:00 AM EST
Where
Ashland County, Polk to 1.2 mi SSW of Polk
Cause
Heavy Rain
Property damage
$120,000
Reported by
County Official
Coordinates
40.950, -82.220

Redhaw Creek in Polk washed out portion of Route 800 and flooded County Road 175. Wolf Run Creek flooded Route 700 in Polk. 3.74 rainfall measured in Sullivan as of the morning of the 17th.

Flash Flood, Summit

When
June 17, 3:51 AM EST to 8:00 AM EST
Where
Summit County, 2.4 mi WSW of Montrose to 0.79 mi ESE of Loyal Oak
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
41.116, -81.672

Pigeon Creek flooded homes near Springfield and Knox avenues in northwest Akron and Copley Township. Pigeon Creek inundated near 100 year, or 1 percent recurrence flood levels on the 17th. Pigeon Creek in eastern Barberton and northwest Akron received and estimated 5 inches of rain and resulted in over 100 year, or 1 percent recurrence flood levels. Akron Canton airport measured 4.63 of rain on the morning of the 17th.

Flash Flood, Wayne

When
June 17, 4:00 AM EST to 8:00 AM EST
Where
Wayne County, 1.28 mi NW of Rittman to 1.32 mi WSW of Rittman
Cause
Heavy Rain
Property damage
$250,000
Reported by
911 Call Center
Coordinates
40.981, -81.800

State of Emergency declared in Rittman due to flooding on June 17. Flash flooding stranded cars and closed the city’s only grocery store in Rittman. Around 5 a.m. the Landis Ditch, which runs past the Rittman Shopping Center, breached its banks and quickly flooded the above streets and flooded the businesses in the plaza including the Rittman IGA. The Chippewa Creek also exceeded its banks at a 100 year level, about 8 feet above normal. Water was approximately 3.5 feet deep on Whitman Road between Porr and the railroad tracks. Numerous vehicles stalled in flood waters and needed water rescues. Most flood damages occurred along Main Street and along Industrial and Ohio avenues by Marathon, with the worst areas landing around Seneca and State streets. A couple families were cut off from their homes as a result of the flooding. Flood waters receded by 1130 am.

Flash Flood, Ashland

When
June 17, 4:10 AM EST to 8:00 AM EST
Where
Ashland County, Nankin to 1.09 mi SW of Nankin
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
40.920, -82.280

Bailey Lakes Fire Department reports several locations of Route 511 flooded and impassable near Nakin. Three water rescues conducted.

Flash Flood, Summit

When
June 17, 4:25 AM EST to 8:00 AM EST
Where
Summit County, Barberton to 0.52 mi ESE of Barberton
Cause
Heavy Rain
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
41.000, -81.630

Barberton is at the headwaters of the Tuscarawas watershed and receives water from 3 additional tributaries; the Wolf Creek, Mud Run, and Hudson Run. On the morning of the 17th these basins received an estimated 3 inches of. The heaviest rain fell after 4 AM with severe flooding starting by 5 AM. June was a particularly wet month with around 2 inches of rain having fallen on the 16th. This enhanced runoff and made already swollen creeks overrun their banks on the 17th. Barberton is in a low area, so in addition to the rain the city receives, rain from surrounding areas flows into it, slowly putting the small city underwater. Up to three feet of 04water submerged some streets and up to six feet flooded many basements. The most significant impacts were from the Wolf Creek which flows south through Barberton. Flooding on 14th Street Northwest had up to 6 feet of water in their basements. Barber Road off ramp from I-76 was closed due to flooding. Miller Road between Brecksville and Barr Road, another main thruway was closed due to flooding. Several home and business owners were evacuated.

Flash Flood, Medina

When
June 17, 4:38 AM EST to 8:00 AM EST
Where
Medina County, 1.66 mi SSW of Lafayette to 1.23 mi NE of Chippewa on the Lake
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
41.077, -81.958

Flooding at Wadsworth Airport after receiving 5.28 of rain over 3 days, 4.20 in 2 hours ending on the morning of the 17th. At least one home sustained significant flood damage. At Chippewa Lake officials reported significant flooding in which Kennard and Lake Roads were closed. |Other Road Closures- County Highway 50, Chippewa Road, between County Highway 19, Lake Road, and Township Highway 85, Ballash Road, in Lafayette Township;|County Highway 52, Bear Swamp Road, between County Highway 75, Fixler Road, and state Route 162 in Sharon Township;|Kennard Road, between Lake Road and Westfield Landing;|County Highway 35, Friendsville Road, from County Highway 91, Garman Road south to the Wayne County line in Westfield Township;|County Highway 46, Seville Road, between County Highway 15, Westfield Road, and Township Highway 57, Leroy Road, in Westfield Township;|County Highway 15, Westfield Road, north to the Wayne County line to Township Road 91, Garman Road, in Westfield Township;|County Highway 91, Garman Road, in Westfield Township;|County Highway 90, Willow Road, between Township Road 73, Garden Isle Road, and County Highway 34, Franchester Drive, in Harrisville Township.

Flood, Medina

When
June 17, 6:00 AM EST to June 19, 12:00 AM EST
Where
Medina County, 7.37 mi WSW of Hometown to 5.49 mi SSW of Warwick
Cause
Heavy Rain
Property damage
$12 million
Reported by
NWS Storm Survey
Coordinates
40.958, -81.808

The Chippewa Creek, a tributary for the Tuscarawas River measured an estimated 7.34 between the 11th and 17th of June, again with 3 to 5 inches falling on the 16th and 17th. Heavy rain over the headwaters of the Tuscarwas River were averaged 7.65 for from June 11 through the 17th, with 3 to 5 inches falling on the 16th and 17th. The Tuscarawas River basin average rainfall for June 11 through June 17th was 7.58 with 3 to 5 falling during the 16th and 17th. As a result of concurrent major flooding on the tributary Chippewa Creek and the headwaters of the Tuscarawas River resulted in a flood near the 0.2 percent or 500 year flood level at the confluence in Canal Fulton and Clinton. Downstream of Canal Fulton the Tuscarawas River reached a near 1 percent recurrence flood, or 100 year event in the City of Massillon.|The Chippewa Creek, a headwater to the Tuscwarawa River in Medina and Wayne Counties, came out of its banks on the 16th. The additional rain on the 17th cause the river to overtop the gage, with a height estimated at 10.53 feet around 10 am on the 17th. The USGS field crew was able to estimate flows exceeding 1450 cfs, making it the most significant flood since the gage was installed in 2001. Rainfall estimates for the watershed were 7.34 between the June 11th and 17th, with 3 to 5 inches falling on the 16th and 17th. The Chippewa Creek confluence with the Tuscarawas River occurs in Rittman in Wayne County. Rittman sustained significant damages from the flooded Chippewa Creek.

In Clinton the flood waters at the confluence of the Chippewa Creek and Tuscarawas River produced between a 1 and a 0.2 percent flood levels, also known respectively as a 100 and 500 year flood plain. The majority of the impacts occurred along Main Street and North Street west of Donnenwirth Street with two to three feet deep on part of Main Street and six to eight feet deep on North Street. Most of the floodplain was part of the Erie Canal park system and trails, but at least 5 homes were surrounded and partially inundated by flood waters. Two businesses on Main Street did have an estimated 2 feet of water on the first floor, one of which was an auto repair shop with about 20 vehicles inundated with up to 3 feet of water. 25 people have been forced out of their homes or businesses. Flood levels were the worst since the flood of 1913, exceeding the floods of 1969 and 1977. Luna Lake levels rose by almost 4 feet in the month of June, resulting in widespread flooding of over a dozen homes and cabins along the lakeshore during the week of the 18th resulting the worst flooding since 1978.

Flash Flood, Wayne

When
June 17, 6:45 AM EST to 8:00 AM EST
Where
Wayne County, 2.82 mi NNW of Doylestown to 1.73 mi ENE of Rittman
Cause
Heavy Rain
Property damage
$80,000
Reported by
911 Call Center
Coordinates
41.004, -81.710

Flooding of residents across Doylestown including several road closures. Flooding was caused by overland flooding and not river flooding.

Flash Flood, Summit

When
June 17, 7:30 AM EST to 9:00 AM EST
Where
Summit County, 1.36 mi ESE of Hometown to 1.84 mi SE of Hometown
Cause
Heavy Rain
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
40.974, -81.645

Kungle Road bridge collapsed south of Barberton in the Chippewa Creek tributary around 830 AM.

Flood, Summit

When
June 17, 10:00 AM EST to 6:00 PM EST
Where
Summit County, Mogadore to 2.36 mi W of Brittain
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.050, -81.380

Minor flooding Melanie Lake swimming park along Canton Road in Springfield Township has widespread flooding due to the heavy rains that hit southern Summit County during the week ending on the 17th.

Flood, Stark

When
June 17, 11:00 AM EST to June 22, 12:00 AM EST
Where
Stark County, 1.7 mi N of Canal Fulton to 1.51 mi NW of Canal Fulton
Cause
Heavy Rain
Property damage
$7.0 million
Reported by
NWS Storm Survey
Coordinates
40.905, -81.598

Heavy rain over the headwaters of the Tuscarwas River were averaged 7.65 for from June 11 through the 17th, with 3 to 5 inches falling on the 16th and 17th. The Tuscarawas River basin average rainfall for June 11 through June 17th was 7.58 with 3 to 5 falling during the 16th and 17th. As a result of concurrent major flooding on the tributary Chippewa Creek and the headwaters of the Tuscarawas River resulted in a flood near the 0.2 percent or 500 year flood level at the confluence in Canal Fulton and Clinton. Downstream of Canal Fulton the Tuscarawas River reached a near 1 percent recurrence flood, or 100 year event in the City of Massillon.

In Canal Fulton, just downstream of Clinton, flood levels were higher than a 1 percent or 100 year flood, but less than a .2 percent or 500 year flood level. It was the worst since 1913 flood levels. Most of the flood waters were captured between the railroad tracks to the west and inundated mainly recreational and park areas on the east side of the river. At least 3 home had inundation on a first floor, dozens of others had inundation of basements. One neighborhood of 30 homes was cut off due to flooding on the only access road Millhaven Road. These homes were cut off for about a week before flood waters receded enough to allow passage.

Flood, Stark

When
June 17, 9:00 PM EST to June 21, 10:00 PM EST
Where
Stark County, Massillon to 1.17 mi SSW of Navarre
Cause
Heavy Rain
Property damage
$1.2 million
Reported by
County Official
Coordinates
40.780, -81.550

The Chippewa Creek, a tributary for the Tuscarawas River measured an estimated 7.34 between the 11th and 17th of June, again with 3 to 5 inches falling on the 16th and 17th. Heavy rain over the headwaters of the Tuscarwas River were averaged 7.65 for from June 11 through the 17th, with 3 to 5 inches falling on the 16th and 17th. The Tuscarawas River basin average rainfall for June 11 through June 17th was 7.58 with 3 to 5 falling during the 16th and 17th. As a result of concurrent major flooding on the tributary Chippewa Creek and the headwaters of the Tuscarawas River resulted in a flood near the 0.2 percent or 500 year flood level at the confluence in Canal Fulton and Clinton. Downstream of Canal Fulton the Tuscarawas River reached a near 1 percent recurrence flood, or 100 year event in the City of Massillon.

11 AM On June 18th, the flood gauge was 14.82 ft. which made it the fourth highest recording since 1913. Massillon is a City protected by extensive levee systems through most of the town. Therefore most of the city is not impacted by flood waters until major flood stage. Near 3rd St. ad Lake Ave there is water up to the foundation of 3-6 homes, water over 3rd SW St., and water up to the bottom of the bridge of Lake Ave. Further downstream in Navarre flood waters covered Center Street NW and Ohio Street SW (U.S. Route 62), a major thruway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839377, 839382, 839370, 839378, 839379, 839371, 839387, 839373, 839381, 839383, 839388, 839390.